OTTAWA, Dec. 17, 2018 /CNW/ - Holiday parties and get-togethers are a great way to spend time and enjoy the company of friends and family. Celebrate this holiday season and the New Year, but remember—it's important to know there are health risks if you choose to use cannabis or alcohol.
Here are some tips that can help reduce the potential harms associated with the use of these substances:
- Familiarize yourself with the health risks associated with cannabis and alcohol.
- Never mix cannabis with alcohol or other drugs.
- Do not drive if you have consumed cannabis, alcohol or drugs. Do not get into the car if you suspect the driver has consumed cannabis, alcohol or drugs.
- Never leave your drink unattended and do not accept drinks, even water, from someone you don't know.
- Do not mix alcohol with energy drinks. It can mask symptoms of intoxication.
- If you are travelling over the holidays, remember: it is illegal to take drugs that are not prescribed to you and cannabis across the border.
- If you choose to consume cannabis, start with a small amount of THC and wait until you feel the effects before you take more.
- Edible cannabis products present unique health and safety risks. It takes longer to feel the effects of cannabis edibles which could increase your risk of overconsumption.
Parties and holiday get-togethers can also provide occasions where illegal substances could be consumed. Any illegal drug can be tainted with other dangerous substances, such as fentanyl and carfentanil, which can lead to overdose and even death. If someone looks unwell and you suspect that they may have overdosed on drugs:
- Do not leave them alone. Stay with them and immediately call 9-1-1 or your local emergency help line. Follow their instructions.
- Stay until help arrives. The Good Samaritan Drug Overdose Act protects individuals from simple drug possession charges and some violations of conditions related to simple possession when seeking emergency help during an overdose situation.
- If you or someone you know uses drugs, carry naloxone, which can temporarily reverse an opioid overdose.
- Never use drugs alone and stay with your friends and people you trust.
For more information:
- Low Risk Alcohol Drinking Guidelines
- Signs of an Overdose
- Opioids and the opioid crisis – Get the facts
- Opioids Toolkit
Également disponible en français
SOURCE Health Canada
For further information: Media Inquiries: Health Canada, (613) 957-2983; Public Inquiries: (613) 957-2991, 1-866 225-0709